Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


combivir/stocrin switch
May 14, 2001

Dear Dr. Aberg,

Thanks for your prompt reply to my previous question:

I have another question: Lets pretend that combivir and stocrin do not work for me( I'm hoping it will!!) can I go back to my previous cocktail? i.e. combivir viracept? Would the virus become resistant to Viracept? Since I had stopped taking it for.... I do not know, a month or so while trying stocrin?. How long does it take for the virus to become resistant to the medicine?

I hope my question is clear to you.

Thanks and have a nice day.

Martin

Response from Dr. Aberg

Your question is quite clear and a good one. We believe that if you just stop your medications all at once that you will not develop resistance. As you know, there are always exceptions. We are not sure about what happens when you stop the non-nucleosides such as Stocrin (Efavirenz, EFV, Sustiva) because they have a longer half life which means that it takes longer for the drug to be eliminated from your body. There are studies in development that are trying to see if someone taking nucleosides (such as Combivir or AZT/3TC) and a non-nucleoside should stop all drugs the same day or should they stop the non-nucleosides on one day and then stop the nucleosides the next day. So, you see my answer is not at all clear because it is one of those that we are not quite sure of the answer.

Viracept (nelfinavir, NFV) is eliminated pretty much at the same rate as the combivir so it should be okay to stop both drugs at the same time. The chance you will get resistance from completely stopping would be low. But you will not be stopping all your drugs. You will add Stocrin to the Combivir and then stop viracept. Again there is some controversary about whether you should just stop the Viracept immediately and start Stocrin or whether you should continue with the Viracept for 2-3 days while you add Stocrin and then stop.

I personally have recently started adding the switch medicine to the person's current regimen. After 3 days, I then stop whatever medicine I was planning on stopping. So, in your case, I would add Stocrin to your Combivir/Viracept and after a few days, I would ask you to stop the Viracept. As far as going back to the original regimen, this is usually okay to do. The virus isn't typically resistant from doing the switch and going back again. But again, not everyone responds the same way and it isn't a 100% guarantee that if you cannot tolerate the switch that the old regimen will work. Some of this will depend on what the resistance profile of your original virus is and if you have pre-existing resistance to Stocrin or you get resistance, then how long before you would get resistance to Combivir? Then if you switch back to Viracept and in the interim, you developed resistance to the Combivir, the Combivir/Viracept regimen may no longer work.

Boy, is that a long winded reply. Not easy to explain on paper. I suggest you discuss this in more detail with your doctor. Again, the question you really want to ask is,"Why am I switching?" Then you have to write down the pros and cons. Only you and your doctor can decide what is best for you.



Previous
re: infectivity of serum
Next
Agenerase Dose w/ Delavirdine & Abacavir

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement